Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

GL-equivariant modules over polynomial rings in infinitely many variables


Authors: Steven V Sam and Andrew Snowden
Journal: Trans. Amer. Math. Soc. 368 (2016), 1097-1158
MSC (2010): Primary 13A50, 13C05, 13D02, 05E05, 05E10, 16G20
DOI: https://doi.org/10.1090/tran/6355
Published electronically: June 17, 2015
MathSciNet review: 3430359
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Consider the polynomial ring in countably infinitely many variables over a field of characteristic zero, together with its natural action of the infinite general linear group $ G$. We study the algebraic and homological properties of finitely generated modules over this ring that are equipped with a compatible $ G$-action. We define and prove finiteness properties for analogues of Hilbert series, systems of parameters, depth, local cohomology, Koszul duality, and regularity. We also show that this category is built out of a simpler, more combinatorial, quiver category which we describe explicitly.

Our work is motivated by recent papers in the literature which study finiteness properties of infinite polynomial rings equipped with group actions. (For example, the paper by Church, Ellenberg and Farb on the category of FI-modules, which is equivalent to our category.) Along the way, we see several connections with the character polynomials from the representation theory of the symmetric groups. Several examples are given to illustrate that the invariants we introduce are explicit and computable.


References [Enhancements On Off] (What's this?)

  • [BGG] I. N. Bernšteĭn, I. M. Gelfand, and S. I. Gelfand, Differential operators on the base affine space and a study of $ {\mathfrak{g}}$-modules, Lie groups and their representations (Proc. Summer School, Bolyai János Math. Soc., Budapest, 1971) Halsted, New York, 1975, pp. 21-64. MR 0578996 (58 #28285)
  • [Bor] Francis Borceux, Handbook of categorical algebra. 2, Categories and structures. Encyclopedia of Mathematics and its Applications, vol. 51, Cambridge University Press, Cambridge, 1994. MR 1313497 (96g:18001b)
  • [CEF] Thomas Church, Jordan Ellenberg, and Benson Farb, FI-modules: a new approach to stability for $ S_n$-representations, arXiv:1204.4533v2.
  • [dEP] C. de Concini, David Eisenbud, and C. Procesi, Young diagrams and determinantal varieties, Invent. Math. 56 (1980), no. 2, 129-165. MR 558865 (81m:14034), https://doi.org/10.1007/BF01392548
  • [Dra] Jan Draisma, Finiteness for the $ k$-factor model and chirality varieties, Adv. Math. 223 (2010), no. 1, 243-256. MR 2563217 (2011e:14091), https://doi.org/10.1016/j.aim.2009.08.008
  • [DK] Jan Draisma and Jochen Kuttler, Bounded-rank tensors are defined in bounded degree, Duke Math. J. 163 (2014), no. 1, 35-63. MR 3161311, https://doi.org/10.1215/00127094-2405170
  • [Ei1] David Eisenbud, Commutative algebra, with a view toward algebraic geometry, Graduate Texts in Mathematics, vol. 150, Springer-Verlag, New York, 1995. MR 1322960 (97a:13001)
  • [Ei2] David Eisenbud, The geometry of syzygies, A second course in commutative algebra and algebraic geometry. Graduate Texts in Mathematics, vol. 229, Springer-Verlag, New York, 2005. MR 2103875 (2005h:13021)
  • [EFS] David Eisenbud, Gunnar Fløystad, and Frank-Olaf Schreyer, Sheaf cohomology and free resolutions over exterior algebras, Trans. Amer. Math. Soc. 355 (2003), no. 11, 4397-4426 (electronic). MR 1990756 (2004f:14031), https://doi.org/10.1090/S0002-9947-03-03291-4
  • [EFW] David Eisenbud, Gunnar Fløystad, and Jerzy Weyman, The existence of equivariant pure free resolutions, Ann. Inst. Fourier (Grenoble) 61 (2011), no. 3, 905-926 (English, with English and French summaries). MR 2918721, https://doi.org/10.5802/aif.2632
  • [EP] E. Graham Evans Jr. and Phillip A. Griffith, Local cohomology modules for normal domains, J. London Math. Soc. (2) 19 (1979), no. 2, 277-284. MR 533326 (81b:14002), https://doi.org/10.1112/jlms/s2-19.2.277
  • [Gab] Pierre Gabriel, Des catégories abéliennes, Bull. Soc. Math. France 90 (1962), 323-448 (French). MR 0232821 (38 #1144)
  • [GG] A. M. Garsia and A. Goupil, Character polynomials, their $ q$-analogs and the Kronecker product, Electron. J. Combin. 16 (2009), no. 2, Special volume in honor of Anders Bjorner, Research Paper 19, 40. MR 2576382 (2011c:20019)
  • [HM] Christopher J. Hillar and Abraham Martín del Campo, Finiteness theorems and algorithms for permutation invariant chains of Laurent lattice ideals, J. Symbolic Comput. 50 (2013), 314-334. MR 2996883, https://doi.org/10.1016/j.jsc.2012.06.006
  • [HS] Christopher J. Hillar and Seth Sullivant, Finite Gröbner bases in infinite dimensional polynomial rings and applications, Adv. Math. 229 (2012), no. 1, 1-25. MR 2854168 (2012k:16056), https://doi.org/10.1016/j.aim.2011.08.009
  • [Mac] I. G. Macdonald, Symmetric functions and Hall polynomials, 2nd ed., with contributions by A. Zelevinsky, Oxford Science Publications, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1995. MR 1354144 (96h:05207)
  • [McL] Saunders Mac Lane, Categories for the working mathematician, 2nd ed., Graduate Texts in Mathematics, vol. 5, Springer-Verlag, New York, 1998. MR 1712872 (2001j:18001)
  • [Olv] Peter J. Olver, Differential hyperforms I, University of Minnesota Mathematics Report 82-101, http://www.math.umn.edu/~olver/paper.html.
  • [OR] Giorgio Ottaviani and Elena Rubei, Quivers and the cohomology of homogeneous vector bundles, Duke Math. J. 132 (2006), no. 3, 459-508. MR 2219264 (2008b:14075), https://doi.org/10.1215/S0012-7094-06-13233-7
  • [Rob] Paul C. Roberts, Multiplicities and Chern classes in local algebra, Cambridge Tracts in Mathematics, vol. 133, Cambridge University Press, Cambridge, 1998. MR 1686450 (2001a:13029)
  • [Sam] Steven V Sam, Computing inclusions of Schur modules, J. Softw. Algebra Geom. 1 (2009), 5-10. MR 2878669, https://doi.org/10.2140/jsag.2009.1.5
  • [SS1] Steven V Sam and Andrew Snowden, Introduction to twisted commutative algebras, arXiv:1209.5122v1.
  • [SS2] Steven V Sam and Andrew Snowden, Koszul duality for twisted commutative algebras, in preparation.
  • [SS3] Steven V Sam and Andrew Snowden, Hilbert series for twisted commutative algebras, in preparation.
  • [SW] Steven V Sam and Jerzy Weyman, Pieri resolutions for classical groups, J. Algebra 329 (2011), 222-259. MR 2769324 (2012e:20102), https://doi.org/10.1016/j.jalgebra.2010.03.008
  • [Sno] Andrew Snowden, Syzygies of Segre embeddings and $ \Delta $-modules, Duke Math. J. 162 (2013), no. 2, 225-277. MR 3018955, https://doi.org/10.1215/00127094-1962767
  • [Sta] Richard P. Stanley, Enumerative combinatorics. Vol. 2, Cambridge Studies in Advanced Mathematics, vol. 62, Cambridge University Press, Cambridge, 1999. With a foreword by Gian-Carlo Rota and appendix 1 by Sergey Fomin. MR 1676282 (2000k:05026)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 13A50, 13C05, 13D02, 05E05, 05E10, 16G20

Retrieve articles in all journals with MSC (2010): 13A50, 13C05, 13D02, 05E05, 05E10, 16G20


Additional Information

Steven V Sam
Affiliation: Department of Mathematics, Massachusetts Institute of Technology, Cambridge, Massachusetts 02139
Address at time of publication: Department of Mathematics, University of California, Berkeley, California 94720
Email: svs@math.berkeley.edu

Andrew Snowden
Affiliation: Department of Mathematics, Massachusetts Institute of Technology, Cambridge, Massachusetts 02139
Address at time of publication: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109
Email: asnowden@umich.edu

DOI: https://doi.org/10.1090/tran/6355
Received by editor(s): June 25, 2012
Received by editor(s) in revised form: October 16, 2013, and December 16, 2013
Published electronically: June 17, 2015
Additional Notes: The first author was supported by an NDSEG fellowship while this work was being done
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society